Bullous Drug Reactions
Bullous drug eruptions are infrequent, but because they pose a challenge both to affected patients and to treating physicians they are considered to be the most severe cutaneous adverse reactions (SCAR). It is important to recognize these conditions and to differentiate them from other clinical entities involving blister formation. There may be early signs and symptoms that indicate a severe bullous drug eruption even before blisters and erosions of the skin and mucous membranes become obvious. Once the diagnosis is suspected, appropriate diagnostic procedures and adequate management must be initiated. The latter includes identification of the potentially inducing drug, although it should be taken into account that not all cases of bullous eruptions are drug-induced. In cases with drug causality the potentially culprit agent must be withdrawn, while in cases with other aetiology the underlying condition, e.g. an infection, must be treated appropriately. In addition to best supportive care, immunomodulating therapy may be considered.
Drug reactions with blisters (known as bullous drug reactions) are challenging for patients and physicians. Often there are early signs and symptoms that may lead to the suspicion of a bullous drug reaction before blisters and erosions of the skin and mucosa appear. Once the diagnosis is suspected, appropriate diagnostic and therapeutic procedures must be initiated. A detailed history, including clinical symptoms, drug use and infections, is crucial. In cases with drug causality, the potentially culprit agent must be withdrawn, while in cases with other aetiology, the underlying condition, e.g. infection, must be treated. In addition to best supportive care, immunomodulating therapy may be considered.